Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 110, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Oct 12, 2009, 5:47 AM CDT for Jefferson County, Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2009, 5:47 AM CDT (10:47 UTC)
- Expired
- Oct 12, 2009, 9:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 6:45 AM CDT | FLASH FLOOD | 1 Se Fairfield, AL | VANDERGRIFT DRIVE REPORTED IMPASSIBLE WITH APPROXIMATELY SIX INCHES OF WATER OVER THE ROADWAY JUST OFF OF WOODWARD ROAD NEXT TO MIDFIELD PARK SHOPPING CENTER. |
| Oct 12, 6:45 AM CDT | FLASH FLOOD | 1 Se Fairfield, AL | WATER REPORTED UP TO THE BRIDGE ON B.Y. WILLIAMS DRIVE OVER VALLEY CREEK IN MIDFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 121047
FFWBMX
ALC073-121445-
/O.NEW.KBMX.FF.W.0110.091012T1047Z-091012T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 AM CDT MON OCT 12 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
MOUNTAIN BROOK...IRONDALE...HUEYTOWN...HOOVER...GARDENDALE...
FULTONDALE...FAIRFIELD...BIRMINGHAM...BESSEMER...HOMEWOOD...
* UNTIL 945 AM CDT
* AT 543 AM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS
INDICATED ANYWHERE FROM 2 TO 3 INCHES OF RAINFALL HAS OCCURRED
ACROSS PORTIONS OF JEFFERSON COUNTY. WITH TRAINING STORMS EXPECTED
TO CONTINUE...ANOTHER 2 INCHES IS POSSIBLE ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLAGE
CREEK AVENUE W...U.A.B. CAMPUS...SYLVAN SPRINGS...PINSON...MULGA...
MORRIS...MINOR...MAYTOWN...LEGION FIELD...KINGSTON...KIMBERLY...
KETONA LAKES...GRAYSVILLE...FORESTDALE...ENSLEY...TARRANT...CLAY...
CENTER POINT...CARDIFF...BROOKSIDE...B.J.C.C....BIRMINGHAM
FAIRGOUNDS...BIRMINGHAM AIRPORT...BARBER MOTORSPORTS PARK...ALTON
AND ADAMSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES IN URBAN AREAS.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3370 8654 3351 8661 3347 8667 3347 8668
3342 8674 3343 8675 3341 8675 3335 8684
3326 8703 3345 8727 3383 8677
$$
082 follow-up statements
000
WGUS74 KBMX 121158
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 AM CDT MON OCT 12 2009
ALC073-121445-
/O.CON.KBMX.FF.W.0110.000000T0000Z-091012T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
658 AM CDT MON OCT 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
JEFFERSON COUNTY...
AT 655 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO DETECT
HEAVY RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED AREA. FLASH
FLOODING HAS BEEN REPORTED IN MIDFIELD...AND VILLAGE CREEK IS
EXPECTED TO GO INTO FLOOD STAGE AS WELL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLAGE CREEK
AVENUE W...U.A.B. CAMPUS...TRUSSVILLE...SYLVAN SPRINGS...PINSON...
MULGA...MOUNTAIN BROOK...MORRIS...MINOR...MAYTOWN...LEGION FIELD...
KINGSTON...KIMBERLY...KETONA LAKES...IRONDALE...GRAYSVILLE...
GARDENDALE...FULTONDALE...FORESTDALE...ENSLEY...TARRANT...CLAY...
CENTER POINT...CARDIFF...BROOKSIDE...B.J.C.C....BIRMINGHAM
FAIRGOUNDS...BIRMINGHAM AIRPORT...BIRMINGHAM...BARBER MOTORSPORTS
PARK...ALTON AND ADAMSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3370 8654 3351 8661 3347 8667 3347 8668
3342 8674 3343 8675 3341 8675 3335 8684
3326 8703 3345 8727 3383 8677
$$
19000
WGUS74 KBMX 121300
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 AM CDT MON OCT 12 2009
ALC073-121445-
/O.CON.KBMX.FF.W.0110.000000T0000Z-091012T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
800 AM CDT MON OCT 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
JEFFERSON COUNTY...
AT 757 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT HEAVY
RAINFALL OVER THE WARNED AREA. FLASH FLOODING HAS BEEN REPORTED IN
MIDFIELD...AND VILLAGE CREEK HAS GONE ABOVE FLOOD STAGE AS WELL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLAGE CREEK
AVENUE W...U.A.B. CAMPUS...TRUSSVILLE...SYLVAN SPRINGS...PINSON...
MULGA...MOUNTAIN BROOK...MORRIS...MINOR...MAYTOWN...LEGION FIELD...
KINGSTON...KIMBERLY...KETONA LAKES...IRONDALE...GRAYSVILLE...
GARDENDALE...FULTONDALE...FORESTDALE...ENSLEY...TARRANT...CLAY...
CENTER POINT...CARDIFF...BROOKSIDE...B.J.C.C....BIRMINGHAM
FAIRGOUNDS...BIRMINGHAM AIRPORT...BIRMINGHAM...BARBER MOTORSPORTS
PARK...ALTON AND ADAMSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3370 8654 3351 8661 3347 8667 3347 8668
3342 8674 3343 8675 3341 8675 3335 8684
3326 8703 3345 8727 3383 8677
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 5:09 AM CDT, 38 minutes earlier.
Area forecast discussion, Oct 12, 5:09 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 AM CDT MON OCT 12 2009 .DISCUSSION... A BUSY MORNING SO FAR. SFC BOUNDARY REMAINS STATIONARY ALONG GULF COAST. HAVE BEEN PLAGUED BY HEAVY RAIN SHOWERS ACROSS MAINLY NRN HALF OF CWA IN ASSOCIATION WITH UPPER LEVEL SHORT WAVE MOVING IN THE UPPER W/SW FLOW. FOR TODAY...CONTINUING TO EXPECT SFC BOUNDARY TO MOVE BACK N AS A WARM FRONT. DISTURBANCES WILL CONTINUE TO ALLOW FOR RAINFALL INTO THE MORNING HOURS. IN ADDITION TO THIS...SOME STRONG STORMS COULD DEVELOP TODAY IN THE VCNTY OF THE BOUNDARY. STRENGTH DEPENDS ON INSTABILITY WHICH COULD BE HAMPERED BY LOW CLOUDS AND LACK OF HEATING. UPPER HIGH WILL RETROGRADE SOME ON TODAY WITH HIGH BECOMING ELONGATED MORE ACROSS GULF...CREATING A MORE ZONAL FLOW AS IMPULSES WILL CONTINUE THROUGH THE TIGHT UPPER FLOW. PWS WILL REMAIN HIGH THROUGH MID WEEK. WILL HAVE PLENTY OF MOISTURE...A LINGERING SFC FEATURE...AND A PATTERN OF REPEATED SHORT WAVE ACTIVITY. ON TUE..NOT EXPECTING NEXT ROUND TO START UNTIL LATE IN THE DAY WITH MAIN ACTIVITY OVERNIGHT AS ANOTHER ROUND OF SHORT WAVE IMPULSES WILL MOVE ACROSS TO INTERACT WITH ANOTHER SFC BOUNDARY. BOUNDARY SHOULD MOVE INTO AL AND STALL ACROSS C AL AS THERE WILL NOT BE MUCH PUSH IN THE UPPER LEVELS TO USHER IT OUT OF THE AREA COMPLETELY UNTIL YET ANOTHER SFC FRONT COMES INTO C AL ON THU. BY WED EVEN...UPPER HIGH SHOULD WEAKEN AND RETROGRADE ENOUGH TO ALLOW NW FLOW TO HELP DRIVE FRONT/UPPER LOW DOWN FURTHER S ON THU. FRONT SHOULD MOVE THROUGH A LITTLE EARLIER ON THU...BUT SOME LOW LEVEL MOISTURE WILL BE BEHIND THE FRONT AS WELL WITH SOME WRAP AROUND MOISTURE FOR FRI SO WILL LEAVE A SLIGHT CHANCE FOR SHOWERS HERE. THU FRONT IS INDICATING TO HAVE A DECENT PUSH OF COLD/DRY AIR BEHIND IT FOR THE WEEKEND. NICE WHEN WE FINALLY GET TO IT. 08 && .AVIATION...06Z TAF DISCUSSION. MODERATE TO HEAVY RAIN WILL PUSH INTO WEST CENTRAL ALABAMA EARLY THIS MORNING. MVFR TO IFR CONDITIONS SHOULD BE EXPECTED THROUGHOUT THE DAY FOR LOCATIONS ALONG THE INTERSTATE 20 CORRIDOR. MGM AND TOI SHOULD STAY MVFR BUT WILL ALSO HAVE THE CHANCE FOR A THUNDERSTORM IN THE AFTERNOON. THE HEAVY RAIN IS EXPECTED TO PUSH OFF TO THE EAST SOMEWHAT QUICKLY DURING THE DAY FOR THE NORTHERN SITES WITH MVFR CONDITIONS POSSIBLE BY AFTERNOON. 88 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 57 77 61 72 / 100 30 20 80 90 ANNISTON 73 57 78 60 72 / 100 30 20 80 90 BIRMINGHAM 72 57 78 60 74 / 100 20 30 80 90 TUSCALOOSA 76 61 80 66 79 / 100 20 50 80 90 CALERA 73 59 78 62 75 / 100 30 30 80 90 AUBURN 74 59 79 61 72 / 100 40 20 70 90 MONTGOMERY 80 65 81 67 79 / 100 40 40 70 80 TROY 80 64 81 65 78 / 90 40 30 60 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 08/88
Hazardous weather outlook, Oct 11, 7:23 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 723 PM CDT SUN OCT 11 2009 ALZ011>015-017>050-130023- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 723 PM CDT SUN OCT 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER 3 AM ACROSS THE NORTHWEST SECTIONS AS LOW PRESSURE APPROACHES FROM THE WEST. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA DURING THE EARLY MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT FROM AROUND 10 AM UNTIL 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON MONDAY AND AGAIN ON THURSDAY INTO EARLY FRIDAY. KSL
In the hours before
Special weather statement, Oct 12, 4:27 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 AM CDT MON OCT 12 2009 ALZ024-026-121015- JEFFERSON-ST. CLAIR- 427 AM CDT MON OCT 12 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ST. CLAIR COUNTIES UNTIL 515 AM CDT... AT 427 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MAYTOWN...OR 8 MILES NORTHWEST OF FAIRFIELD... MOVING EAST AT 40 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MAYTOWN. ADAMSVILLE. FORESTDALE. WATSON. FULTONDALE. NEW CASTLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 12, 5:12 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 512 AM CDT MON OCT 12 2009 ALZ026-121045- ST. CLAIR- 512 AM CDT MON OCT 12 2009 ...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 545 AM CDT... AT 512 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TRUSSVILLE...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ARGO. MARGARET. BRANCHVILLE. ODENVILLE. WATTSVILLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:20 PM CDT | Flash Flood Watch | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 19 hr |
| Oct 12, 2:30 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Oct 12, 3:22 AM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Oct 12, 4:43 AM CDT | Areal Flood Advisory | BMX | Walker | 2 hr |
| Oct 12, 8:10 AM CDT | Tornado Warning | BMX | Randolph | 20 min |
| Oct 12, 8:15 AM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
| Oct 12, 9:43 AM CDT | Flash Flood Warning | BMX | Randolph | 2 hr |
| Oct 12, 10:02 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 13 hr |
| Oct 12, 10:31 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Oct 12, 10:44 AM CDT | Flash Flood Warning | BMX | Lamar | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.